A nurse in the emergency department is assessing a 28-year-old client with suspected opioid withdrawal. Which assessment finding would be most indicative of opioid withdrawal syndrome?
1Constricted pupils, decreased respiratory rate, and sedation
2Euphoria, increased energy, and decreased appetite
3Confusion, hallucinations, and seizure activity
4Dilated pupils, increased heart rate, and diaphoresis✓ 정답
해설
Opioid withdrawal presents with sympathetic hyperactivity, including dilated pupils, tachycardia, and diaphoresis. Other options describe opioid intoxication effects.
Clinical Judgment
This question assesses the ability to identify the core signs of opioid withdrawal syndrome. The key is to connect the pharmacological actions of opioids with their opposite phenomenon, withdrawal symptoms. Opioids depress the central nervous system, causing analgesia, sedation, respiratory depression, and pupillary constriction (miosis). During withdrawal, this depressant effect is removed, leading to a rebound phenomenon of excessive sympathetic nervous system activation. Therefore, the correct answer is "pupillary dilation (mydriasis), increased heart rate, and sweating," which directly demonstrate this overactivation. The "body aches" the patient complains of are a typical withdrawal symptom reflecting muscle pain and dysphoria.
Memory Tip: Opioid withdrawal symptoms are the exact opposite of opioid effects. Think of the easy-to-remember acronym "Hyperactivity After Depression." The opposite of opioids' main effects—Depressed CNS, Depressed Respiration, Depressed Pupil (constricted)—are the withdrawal symptoms: Hyperactivity, Hyperventilation, Hyper-dilated Pupil (dilated).
KR vs US: In South Korea, the protocols and roles for medication-assisted treatment (e.g., clonidine, buprenorphine/methadone) in managing opioid withdrawal may differ from those in the United States. In the U.S., nurses often actively participate in objectively scoring withdrawal symptoms using assessment tools (e.g., the Clinical Opiate Withdrawal Scale, COWS) under a physician's prescription and adjusting medication accordingly. It would be beneficial for Korean nurses to strengthen their understanding of utilizing such systematic assessment tools and medication treatment protocols.
Clinical Practice GuideA systematic approach is needed when assessing patients with opioid withdrawal.1. Caution: Do not mistake the "discomfort" the patient complains of for a simple cold. Taking a substance use history is essential, and you must approach with a non-judgmental attitude.2. Ensuring safety: Extreme anxiety and agitation due to withdrawal can increase the risk of self-harm or elopement. Manage the environment safely.3. Vital signs and pupillary response are key monitoring elements. Tachycardia and hypertension indicate cardiovascular strain, while sweating and vomiting/diarrhea signify risks of dehydration and electrolyte imbalance.4. Caution: Opioid withdrawal can be life-threatening, but unlike benzodiazepine or alcohol withdrawal, the risk of seizure is not high. The "confusion, hallucinations, seizure activity" in option 3 is primarily characteristic of alcohol or benzodiazepine withdrawal. This is an important point of differentiation.
Opioid Withdrawal Syndrome — A group of symptoms that occur when opioid use is stopped or reduced in a state of physical dependence. It is characterized by sympathetic nervous system overactivity and includes pupil dilation, tachycardia, sweating, anxiety, muscle aches, nausea, vomiting, and diarrhea.
Mydriasis — Pupil dilation. It is a typical sign of opioid withdrawal, the opposite phenomenon of miosis (pupil constriction), which is a normal effect of opioids.
Sympathetic Nervous System Hyperactivity — Sympathetic nervous system overactivation. A state in which the "fight-or-flight" response is excessively activated during stress or withdrawal, causing tachycardia, hypertension, sweating, anxiety, etc.
Clinical Opiate Withdrawal Scale — Standardized tool used to objectively assess the severity of opioid withdrawal symptoms. Scores are assigned to various symptoms (pupil size, sweating, anxiety, etc.) and a total score is calculated.
Rebound Phenomenon — Rebound phenomenon. A phenomenon in which physiological processes that were suppressed by long-term drug use become excessively activated beyond their original state when the drug is removed. It is a core concept explaining the pathophysiology of opioid withdrawal.